Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 7, 2018Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 7, 2018, 3:23 AM CDT for Kingman County, Reno County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2018, 3:23 AM CDT (08:23 UTC)
Expired
Jun 7, 2018, 4:15 AM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:25 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2532 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS53 KICT 070823
SVRICT
KSC095-155-070915-
/O.NEW.KICT.SV.W.0121.180607T0823Z-180607T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
323 AM CDT THU JUN 7 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Reno County in south central Kansas...
  Kingman County in south central Kansas...

* Until 415 AM CDT

* At 322 AM CDT, severe thunderstorms were located along a line
  extending from near Hudson to near Preston to 7 miles south of
  Sawyer, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
  Pretty Prairie, Norwich, Arlington, Cunningham, Turon, Partridge,
  Sylvia, Plevna, Abbyville, Nashville, Yoder, Murdock, Waterloo and
  Willowdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9846 3817 9847 3817 9822 3816 9822
      3816 9815 3817 9814 3817 9770 3774 9770
      3773 9781 3739 9781
TIME...MOT...LOC 0822Z 241DEG 35KT 3810 9862 3773 9850 3738 9866 

HAIL...<.75IN
WIND...60MPH
 
$$

HOWERTON
2 follow-up statements
281 
WWUS53 KICT 070843
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
343 AM CDT THU JUN 7 2018

KSC095-155-070915-
/O.CON.KICT.SV.W.0121.000000T0000Z-180607T0915Z/
Reno KS-Kingman KS-
343 AM CDT THU JUN 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR RENO AND KINGMAN COUNTIES...

At 343 AM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Sylvia to 6 miles southwest of
Arlington to Nashville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
Pretty Prairie, Norwich, Arlington, Cunningham, Turon, Partridge,
Sylvia, Plevna, Abbyville, Nashville, Yoder, Murdock, Waterloo and
Willowdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9845 3817 9846 3817 9822 3816 9822
      3816 9814 3817 9813 3817 9770 3774 9770
      3773 9781 3739 9781
TIME...MOT...LOC 0843Z 240DEG 38KT 3806 9845 3784 9826 3744 9841 

HAIL...<.75IN
WIND...60MPH
 
$$

HOWERTON
216 
WWUS53 KICT 070913
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
413 AM CDT THU JUN 7 2018

KSC095-155-070923-
/O.EXP.KICT.SV.W.0121.000000T0000Z-180607T0915Z/
Reno KS-Kingman KS-
413 AM CDT THU JUN 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR RENO AND KINGMAN COUNTIES WILL
EXPIRE AT 415 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds to 50 mph are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM CDT for
south central and central Kansas.

LAT...LON 3739 9845 3817 9846 3817 9822 3816 9822
      3816 9814 3817 9813 3817 9770 3774 9770
      3773 9781 3739 9781
TIME...MOT...LOC 0913Z 240DEG 35KT 3816 9807 3798 9795 3740 9813 

$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:51 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 7, 2:51 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 AM CDT Thu Jun 7 2018

.SHORT TERM...(Today through Saturday night)
Issued at 248 AM CDT Thu Jun 7 2018

Currently, a line of storms have formed in western Kansas and they
are continuing to track towards the east. As expected, the main
threats with these storms appear to be damaging winds and isolated
large hail as they continue to move across the Plains in a linear
fashion. With plenty of MLCAPE in its path and bulk shear in
excess of 30kts, expect that the line will hold together to bring
at least some gusty winds, heavy rain, lightning, and pockets of
hail into the county warning area this morning. As the line of
storms continues to trek eastward, it is expected to slowly
decline in intensity, though some showers/storms could linger in
southern portions of the area well into the morning hours. Strong
winds are also being observed on radar out in western Kansas
behind the main line of storms, so that could be a concern as well
once the main line of storms moves through.

Another challenge for today is the temperature forecast. It really
will depend on how long the precip/clouds linger in the area for how
warm temperatures will be able to climb by this afternoon. There
continues to be a very wide range in models, with RAP13 suggesting
highs near 100 degrees in central KS while most other models top out
in the mid to upper 80s. It seems likely that with a somewhat
delayed arrival of precip into the area this morning, clouds may
linger a little longer than some models are handling. Therefore, the
previously forecast highs of upper 80s to near 90 seem like a
reasonable approach.

For the next few days, the upper ridge that has been situated over
the western CONUS will continue to remain in place as a series of
disturbances propagate outward from the main ridge across the
central Plains. This will bring multiple chances for thunderstorms
across the area, mainly in the late evening and overnight periods.
The next such chance will be tonight, where models are converging on
a solution similar to what is playing out early this morning--a
line of storms developing in western Kansas and making its way
across the state and into central and south central Kansas. Though
this is certainly a possibility, a lot will depend on how the
event for this morning goes and how the environment is modified by
this morning's storms. So, although models are hinting that
portions of the area could see some storms overnight, still
proceeding with a slight chance mention for now for the majority
of the CWA due to this uncertainty.

This weekend looks to stay mostly dry but hot across the area,
though southeast KS could see a stray storm or two late overnight
Saturday into Sunday.

.LONG TERM...(Sunday through Wednesday)
Issued at 248 AM CDT Thu Jun 7 2018

Looking ahead to next week, as the upper ridge finally begins to
slide eastward across the CONUS, things should once again stay
mostly dry on Monday before several more chances for showers/storms
return by mid-week. However, confidence remains fairly low in the
extended range at this time, as the chances for storms will be very
hit-or-miss. Although not as hot as this upcoming weekend,
temperatures should hold to the upper 80s to low 90s throughout the
period as the warm pattern continues into the foreseeable future.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1112 PM CDT Wed Jun 6 2018

A couple of convective clusters over the high Plains late this
evening will move east-southeast across central Kansas late
tonight into Thursday morning. The highest confidence exists
for the KRSL-KGBD terminals and possibly as far east as the KSLN-
KHUT and KICT terminals. Otherwise, VFR conditions are expected to
prevail thru the forecast valid period away from any storms.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  71  94  70 /  30  20  10  30
Hutchinson      90  70  94  69 /  30  20  10  20
Newton          89  70  93  69 /  30  30  10  20
ElDorado        88  70  91  69 /  30  30  10  30
Winfield-KWLD   90  70  93  70 /  30  20  10  20
Russell         89  68  94  68 /  40  30   0  10
Great Bend      90  69  94  68 /  30  20   0  10
Salina          92  70  95  70 /  40  30  10  20
McPherson       89  69  93  69 /  40  30  10  20
Coffeyville     89  70  91  70 /  10  20  20  20
Chanute         89  70  90  70 /  20  30  20  20
Iola            88  70  90  70 /  20  30  20  20
Parsons-KPPF    89  71  91  71 /  10  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...KED
Hazardous weather outlook, Jun 6, 10:50 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1050 PM CDT Wed Jun 6 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1050 PM CDT Wed Jun 6 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible after 1 am across central
Kansas. The main threat is damaging winds up to 60 mph. Additional
threats include nickel to quarter size hail, heavy rainfall and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The chance for showers and thunderstorms will continue into
Thursday morning for central and south central Kansas. Some storms
could be strong with gusty winds, localized flooding and frequent
lightning.

There will be multiple opportunities for isolated or widely
scattered evening and overnight storms for Thursday evening through
next Tuesday. The probability for widespread hazardous weather
appears low at this time, but a few strong storms are not out of
the question.

Heat indices may approach 100 degrees during the afternoon hours on
both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 7, 2:48 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
248 AM CDT THU JUN 7 2018

KSZ047-070845-
Barton KS-
248 AM CDT THU JUN 7 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Barton County in central Kansas...

* Until 345 AM CDT

* At 245 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Rush
  Center to 6 miles north of Dillwyn...and moving northeast at 20
  mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia and
  Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
central Kansas.

LAT...LON 3870 9903 3870 9896 3826 9850 3826 9903
TIME...MOT...LOC 0748Z 232DEG 16KT 3842 9933 3807 9889

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:48 AM CDTSpecial Weather StatementICTBarton57 min
Jun 7, 3:47 AM CDTSpecial Weather StatementICTHarper43 min
Jun 7, 3:49 AM CDTSpecial Weather StatementICTRussell56 min
Jun 7, 4:12 AM CDTSpecial Weather StatementICTLincoln63 min
Jun 7, 4:16 AM CDTSpecial Weather StatementICTHarper, Sedgwick44 min
Jun 7, 4:58 AM CDTSpecial Weather StatementICTHarper, Sedgwick, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.